Hail, Lawrence
- When
- June 12, 6:55 PM CST
- Where
- Lawrence County, 0.89 mi SE of Leoma
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.160, -87.340
Penny size hail was reported in Leoma.
An area of post frontal showers and isolated thunderstorms moved across western portions of Middle Tennesee during the early evening hours. With the aid of an upper level disturbance passage and a moist and unstable airmass continuing to remain in place, one of the isolated thunderstorms reached severe thresholds, producing large hail in Lawrence County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
An area of post frontal showers and isolated thunderstorms moved across western portions of Middle Tennesee during the early evening hours. With the aid of an upper level disturbance passage and a moist and unstable airmass continuing to remain in place, one of the isolated thunderstorms reached severe thresholds, producing large hail in Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 12, 6:32 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 732 PM CDT FRI JUN 12 2009 .MESOSCALE UPDATE... UPDATED ZONES TO REFLECT SEVERE THUNDERSTORM WATCH NUMBER 393 VALID UNTIL MIDNIGHT. NORTHERN FRINGES OF MCS COMPLEX MOVING INTO SOUTHWESTERN PORTIONS OF MID STATE. LIFTED INDICES -2 TO -3 WITH WITH CAPES APPROACHING 1100 J/KG ACROSS SOUTHERN BENTON... PERRY...AND WAYNE COUNTIES. KOHX 00Z SOUNDING SHOWING SEVERE CONVECTION SHOULD REMAIN IN THE WATCH AREA. BEST LIGHTNING ACTIVITY REMAINS ACROSS THE SOUTHWESTERN COUNTIES OF GILES...LAWRENCE...AND WAYNE. && .PREV DISCUSSION... /ISSUED 207 PM CDT FRI JUN 12 2009/ DISCUSSION...SURFACE MAP AT 18Z SHOWS QUASI-STATIONARY FRONT STRETCHED ACROSS THE TENNESSEE VALLEY, WITH SCT-BKN CUMULIFORM DECK COVERING MIDDLE TENNESSEE. TEMPERATURES HAVE WARMED INTO THE 80S MOST AREAS AROUND THE MID STATE, WITH SOME 70S STILL IN THE NORTH AND ALONG THE PLATEAU. MCS NOW PUSHING ACROSS ARKANSAS, AND IS EXPECTED TO TRACK ACROSS WEST TENNESSEE EARLY THIS EVENING, AND ACROSS THE TENNESSEE RIVER AROUND 02Z. ATMOSPHERIC MODELS SHOW THE FRONT GRADUALLY WASHING OUT AS AN UPPER RIDGE BUILDS OVER THE SOUTHERN PLAINS, WHICH WILL PRODUCE A NORTHWEST FLOW ALOFT DURING THE WEEKEND, WHICH SHOULD INCREASE THE MID-LEVEL INSTABILITY ACROSS MIDDLE TENNESSEE. MODELS ALSO SHOW AN 850 MB SHORTWAVE DEVELOPING ACROSS MIDDLE TENNESSEE BY SUNDAY, WHICH WILL PROVIDE THE FOCUS FOR ISOLATED OR SCATTERED CONVECTION FOR AT LEAST THE FIRST PART OF THE WEEK. AT THE SURFACE, MEANWHILE, WERE NOT SEEING THE TYPICAL BERMUDA HIGH PATTERN ESTABLISH ITSELF ANYTIME DURING THE NEXT WEEK, SO OUR WEATHER WILL BE DETERMINED MORE BY LOWER- AND MID-LEVEL FEATURES THAN BY ANY SURFACE SYSTEMS. LATEST CONVECTIVE OUTLOOKS FROM THE SPC SHOW SLIGHT RISK AREA COVERING ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT, WITH A MODERATE AREA BUMPING AGAINST OUR SOUTHWEST CORNER. FOR DAY TWO, THE SLIGHT RISK AREA COVERS ALL OF MIDDLE TENNESSEE EXCEPT THE UPPER PLATEAU, AND THE DAY 3 PRODUCT PLACES JUST OUR NORTHWEST COUNTIES IN THE SLIGHT RISK AREA. MEANWHILE, LOOK FOR TEMPERATURES TO REMAIN CLOSE TO NORMAL VALUES FOR THIS TIME OF YEAR. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31/JBW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 527 AM CDT FRI JUN 12 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-131030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 527 AM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON...BUT THE SLIGHT RISK FOR SEVERE WEATHER WILL LIKELY HOLD OFF UNTIL LATE TONIGHT WHEN A CONVECTIVE COMPLEX FROM THE WEST POSSIBLY MOVES INTO MIDDLE TENNESSEE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER SLIGHT RISK EXISTS FOR SATURDAY...AGAIN WITH THE SAME CONVECTIVE COMPLEX POSSIBLY MOVING ACROSS FROM THE WEST. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. 17/MAG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG JAMESTOWN 36.43N 84.94W
06/11/2009 FENTRESS TN LAW ENFORCEMENT
SMALL TREES DOWN COUNTY WIDE.
1120 PM TSTM WND DMG MCMINNVILLE 35.69N 85.78W
06/11/2009 WARREN TN LAW ENFORCEMENT
MINOR POWER OUTAGES COUNTY WIDE.
&&
CGANTThe Northeast Alabama radar (KHTX), 117 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported in Leoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181572.